Arkansas, 2021Heavy Snow in Arkansas, January 10 to 11, 2021
January 10 to 11, 2021 · NWS JAN · 2 events in 2 counties and zones
An upper level low pressure system moved across the region, while a surface low developed along the Gulf Coast and tracked east. Precipitation overspread the region, as temperatures were in the 30s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved across the region, while a surface low developed along the Gulf Coast and tracked east. Precipitation overspread the region, as temperatures were in the 30s. This resulted in a mix of sleet and snow for portions of the region until a transition to all snow. The highest snowfall accumulations were across eastern portions of Central Mississippi, where six to six and a half inches fell. Widespread two to four inches of snow fell across most of Central Mississippi and northeast Louisiana, generally along and north of the Natchez Trace corridor. Locations south of this, including portions of south central and southeast Mississippi received no snow or less than one inch of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 10, 7:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 10, 7:04 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
704 PM CST Sun Jan 10 2021
...WINTER STORM WARNING IN EFFECT TONIGHT INTO MONDAY...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Expect conditions to deteriorate as winter storm moves closer and
rain/snow and a little sleet possibly mixing into the overnight
precipitation. Not much changed in the details of the
forecast...rain/snow eventually mostly snow north of JAN...mostly
rain to the south with JAN very much in the transition zone btwn
the two regions. Conditions will improve from the west
tomorrow...precip ending by midday.
&&
.DISCUSSION...
Tonight and Monday: A winter storm will affect the CWA presenting a
challenging forecast of rain, snow, and a wintry mix through Monday
morning before the precipitation tapers off from the west during the
afternoon. Mid afternoon visible satellite imagery and surface
analysis had a 1018mb low just off the southeast Texas coast
tracking northeast. Water vapor imagery/RAP analysis showed the
circulation around a closed low spinning over north central Texas.
This closed low will track along the Red River valley and across the
ArkLATex tonight, then northeast toward the Tennessee valley Monday
as it slowly weakens. The surface low will track east northeast
across the northern Gulf remaining just off shore of the Florida
panhandle by Monday evening. Together these features will bring
widespread precipitation to our CWA tonight and Monday. Considering
the various model blends, soundings etc., the greatest overall
change to previous thinking was that the transition axis between
frozen precipitation to liquid precipitation was shifted a little
farther south toward the Natchez Trace. Heaviest snow accumulations
are expected across our northeast Louisiana Parishes and across our
MS delta counties where two to four inches are expected. Surrounding
this area up to two inches of snow is possible. Our Pine Belt area
is expected to see mostly rain through the period. Temperatures this
evening will start out above freezing helping to mitigate initial
accumulations but as the night progresses temperatures will drop to
freezing and accumulations will likely begin on elevated surfaces
making for hazardous driving conditions. Accumulations could down
tree limbs resulting in power outages. The precipitation will
continue Monday morning but as the surface low in the northern Gulf
shifts farther east of our CWA and the upper level low moves farther
north of our CWA, the precipitation will taper off from the west.
Temperatures will remain much colder than normal and may not make it
out of the 30s at most locations but highs are expected to be well
above freezing areawide contributing to the melting of any snow
accumulations. /22/
Monday night through next Saturday: By tomorrow night, the
previous strong synoptic upper jet/shortwave trough will be
becoming more of an open wave & moving into the Tennessee Valley &
previous weather maker (i.e. surface low) will be moving along
the northern Gulf coast off to the east. All lingering snowfall
will have moved eastward as well. Due to drier air aloft & strong
~1030mb sfc high pressure ridge building in, extremely efficient
radiational cooling will be possible. Guidance has progged better
drying & lessening cloud cover. With a likely snowpack & highs
Monday struggling to reach the upper 30s, we shouldn't be limited
on an extremely favorable rad cooling environment. Lows will
generally be in the mid-upper 20s. However, newer guidance trends
have progged even better cooling in the area of our heaviest
snowpack & strong CAA from northeast Louisiana & central-northwest
& north Mississippi. Wind chills could get into the lower 20s &
can't rule out some very brief wind chills possibly into the upper
teens. In addition, refreezing & areas of icing are definitely
possible.
As strong high pressure & shortwave ridging builds in Tuesday, we
will continue a slow warming trend into the mid 40s-low 50s. Cut
highs Tuesday due to full sun & warmth also going into actual
melting of the snow on the ground. With increasing heights & dry
profiles, a gradual warming trend in lows into the mid-upper 20s
Tuesday night, near or above freezing Thursday night & warming
after. A weak shortwave trough will move through the region by
midweek but will only bring some brief increase in mid-upper level
clouds. Highs will continue to warm into the mid-upper 50s early-mid
week to low 60s by late week. Models continue to prog a deep
longwave trough digging down by late week, with some model
disagreement on amplitude. The 12Z Euro is more amplified & colder,
while other guidance has progged slightly less & to our north.
Regardless, another cold front & continental polar airmass will dive
down into the area by the end of the work week & start of the
weekend (i.e. Saturday & early Sunday). Some limited guidance have
some shower potential in the Interstate 59 corridor but confidence
is lower. This synoptic & surface setup will lead to cooler thermal
profiles, CAA & cooler late week & start to next weekend. In
addition, another strong cold front could bring another round of
rain & interesting weather just after the end of the period. Timing
may be slower & thus, progged inconsistencies in global guid. makes
confidence lower. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 31 39 25 46 / 94 85 0 0
Meridian 31 40 28 49 / 88 89 10 0
Vicksburg 31 38 25 46 / 95 69 0 0
Hattiesburg 33 42 29 52 / 90 93 10 0
Natchez 31 38 26 49 / 97 78 0 0
Greenville 31 38 26 47 / 82 47 0 0
Greenwood 31 38 25 47 / 80 68 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Weather Advisory until noon CST Monday for MSZ018-026-
029>033-038-039-044-045-049-050-053-054-059-060.
Winter Storm Warning until noon CST Monday for MSZ019-025-027-
028-034>037-040>043-047-048.
LA...Winter Weather Advisory until noon CST Monday for LAZ026.
Winter Storm Warning until noon CST Monday for LAZ007>009-015-
016-023>025.
AR...Winter Storm Warning until noon CST Monday for ARZ074-075.
&&
HJSHazardous weather outlook, Jan 10, 3:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
323 PM CST Sun Jan 10 2021
ARZ074-075-LAZ007>009-015-016-023-025-MSZ027-028-034>037-040>044-
047-048-112130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Carroll-Montgomery-Washington-
Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Warren-Hinds-
323 PM CST Sun Jan 10 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Monday
SNOW
THREAT...Elevated
TIMING...Tonight through Monday
Snow and sleet accumulations of 2 to 4 inches are expected from
this evening through Monday morning. Roads will become snow
covered resulting in hazardous driving conditions, including for
the Monday morning commute.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
LAZ024-026-MSZ018-019-025-026-029>033-038-039-045-046-049>051-053-
054-059-060-112130-
Catahoula-Concordia-Bolivar-Sunflower-Leflore-Grenada-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-
Rankin-Scott-Newton-Claiborne-Copiah-Jefferson-Adams-
323 PM CST Sun Jan 10 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Monday
SNOW
THREAT...Limited
TIMING...Tonight through Monday
Snow and sleet accumulations of up to 2 inches are expected from
this evening through Monday morning. Roads, especially bridges,
may become snow covered and slick, including for the Monday
morning commute.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ052-055>058-061>066-072>074-112130-
Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
323 PM CST Sun Jan 10 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...Tonight and Monday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
1
&&
...HAZARD LEGEND...
*SNOW*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
outages possible.
Elevated...Difficult travel conditions and sporadic power
outages possible.
Limited...Bridges may be snow-covered.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...
Current Winter Weather...
https://www.weather.gov/jan/safe_Winter
Day 1 through 3 Winter Threats...
https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html
In the hours before
Local storm report, Jan 10, 8:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
839 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM SNOW NWS JACKSON 32.32N 90.08W
01/10/2021 E0.1 INCH RANKIN MS ASOS
KJAN BEGAN REPORTING LIGHT SNOW.
&&Local storm report, Jan 10, 8:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
840 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM SNOW NWS JACKSON 32.32N 90.08W
01/10/2021 U0.1 INCH RANKIN MS NWS EMPLOYEE
CORRECTS PREVIOUS SLEET REPORT FROM NWS
JACKSON. FLURRIES OBSERVED AT WFO JAN.
&&Local storm report, Jan 10, 8:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
843 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM SNOW RIDGELAND 32.43N 90.14W
01/10/2021 U0.1 INCH MADISON MS PUBLIC
LIGHT SNOW FALLING IN RIDGELAND.
&&Local storm report, Jan 10, 8:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM SNOW 1 NNE FOREST HILL 32.28N 90.27W
01/10/2021 U0.1 INCH HINDS MS BROADCAST MEDIA
LIGHT SNOW FALLING AT WJTV. REPORT RELAYED
VIA SOCIAL MEDIA.
&&Local storm report, Jan 10, 8:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW PORT GIBSON 31.96N 90.98W
01/10/2021 E0.3 INCH CLAIBORNE MS PUBLIC
DUSTING OF SNOW IN PORT GIBSON, WITH SNOW
STILL FALLING. REPORT RELAYED VIA SOCIAL
MEDIA.
&&Local storm report, Jan 10, 8:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM SNOW HAWKINS FIELD 32.34N 90.22W
01/10/2021 U0.1 INCH HINDS MS ASOS
KHKS NEAR DOWNTOWN JACKSON BEGAN REPORTING
LIGHT SNOW.
&&Heavy Snow, Ashley
- When
- January 10, 9:00 PM CST to January 11, 2:00 AM CST
- Where
- Ashley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.191, -91.768 (the zone’s center; the record gives no point)
Heavy snow fell across Ashley County. Amounts of one to three inches fell, with the highest total being around Eudora.
Heavy Snow, Chicot
- When
- January 10, 9:30 PM CST to January 11, 2:00 AM CST
- Where
- Chicot forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.267, -91.294 (the zone’s center; the record gives no point)
Heavy snow fell across Chicot County. Amounts of up to three inches fell, with the highest total being around Lake Village.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 10 to 17, 20212 deaths · 1 injured · 6 events
- Debris Flow and Flooding in Oregon, January 10 to 16, 20211 death · 1 injured · $46,000 · 70 kt wind · 29 events
- High Surf in Washington, January 10 to 12, 20211 death · 1 event
- Heavy Snow and Winter Weather in Mississippi, January 10 to 11, 202139 events
- Heavy Snow in Texas, January 10, 202122 events
- Heavy Snow and Winter Weather in Texas, January 10, 202121 events
- Winter Storm in Louisiana, January 10 to 11, 202117 events
- Winter Storm in Texas, January 10 to 11, 202114 events
- Winter Storm and Heavy Snow in Texas, January 10 to 11, 202111 events
- Winter Storm in Texas, January 10, 20219 events
- Heavy Snow in Louisiana, January 10 to 11, 20219 events
- Winter Weather in Texas, January 10, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943518, 943519.